Viewer Comments: Low Potassium (Hypokalemia) - Causes

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium (Hypokalemia) - Causes

What was the cause of your low potassium?

Anonymously share your comment to help others.Patient Discussions FAQs

1
...
Comment from: Muffy, 55-64 Female (Patient) Published: July 22

I was lightheaded and with a racing heartbeat. I went to urgent care fearing a heart attack. Fortunately a very wise and kind doctor ordered a blood test and diagnosed me low potassium levels. I was admitted to the hospital and given a potassium supplement and I am going home tomorrow.

Comment from: Fotolady, 35-44 Female (Patient) Published: February 06

I recently had an ileostomy done and was admitted to hospital about two months after feeling not quite right, but not horrible. I found out my potassium was 2.5 and my kidneys were shutting down.

Comment from: X, Published: December 14

I started experiencing diarrhea, and it continued for three weeks before I was hospitalized for low potassium. I was lightheaded and weak, and just felt generally terrible. Also, I lost my appetite.

Comment from: jane, 45-54 Female (Patient) Published: December 11

I like many of you was put into the hospital due to low potassium levels. I was placed in the hospital for several and have had two stays in the last six months. My last visit the potassium was 1.5 and caused a mild heart attack. You will know when it hits as all your muscles hurt and you can suffer some slight paralysis. I have had two heart attacks and one TIA stroke in a year.

Comment from: MRSDJMW, 45-54 Female (Patient) Published: December 04

I was diagnosed with it in during blood work for surgery a few years ago. I recently began to feel extremely drowsy, as I kept falling asleep for hours. I also had a considerable amount of muscle pain. The cause of mine was due to high levels of narcotics for chronic back and neck pain, which in turn caused severe constipation. I was treated with laxatives, which caused diarrhea at times. I was also on Lasix because the pain meds caused my ankles to swell and caused me to retain water. This increased my urinary output. I found relief after three weeks of medication. Now I always remember to eat my banana daily! Low potassium causes were chronic pain, frequent urination from water pill, and increased use of laxatives due to narcotics.

Comment from: Prettybrnidgirl, Published: November 21

Thank you everyone for sharing this information. I got sick just a little over 9 years ago. I had a blood clot in my bowel that turned into gangrene. It took a while for the doctors and hospital to find out what was wrong with me. The end result was 3 bowel resections removing 6 feet and discovering that I have a rare blood disorder that caused the blood clot. At the time my husband and I had no idea of the blood disorder. We had suffered 4 miscarriages trying to have a child before all of this. I spent several weeks in hospital and several other procedures after that due to the bowel resections. I now have so many prescriptions I have lost count. However, since all this started I continually am losing my potassium. I have to take 8 pills a day now. My doctor recently wanted to increase it again after my lab results. Every time I asked him to get off the potassium he said we had to increase it. Even though I was eating foods high in potassium. I have all the symptoms that are on this page. I have been trying to do research and this is the only place I have this kind of information. I did not know about the V8 thing either but my sister suggested it because she said it helped her lose weight so I have been drinking it in the morning but as with everything I try I have gained weight and all my symptoms are getting worse. Is there a certain amount that you have to drink? I hate being sick all the time and in pain.

Comment from: Jennb, 25-34 Female (Patient) Published: November 19

I have epilepsy and I thought I was having some sort of seizure because I couldn't walk and I was hallucinating. So I went to the ER and started having extreme psychosis. They had to hold me down -- 6 nurses, a doctor and security. I was screaming, trying to scratch and bite them. They gave me a sedative and wanted to put me in the psyche ward. The neurologist wanted a brain test done, and an EEG. My blood work showed extremely low potassium and electrolytes, which explained the behavior, inability to walk and hallucinations.

1
...

Must Read Articles Related to Low Potassium

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic kidney disease causes are diseases of the kidne...learn more >>
Dehydration (Adults)
Dehydration in Adults Dehydration occurs when the loss of body fluids (mostly water), exceeds the amount that is taken in. Causes of dehydration include fever, vomiting, diarrhea, di...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium - Symptoms

What were the symptoms of your low potassium (hypokalemia)?

Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.





Medical Dictionary